Washington, 2008

Heavy Snow in Washington, March 21, 2008

March 21, 2008 · NWS OTX · 1 event in 1 county or zone

A slow moving cold front brought heavy snow to the northeast Washington Mountains. The snow began during the early morning hours on the 21st before ending by early afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A slow moving cold front brought heavy snow to the northeast Washington Mountains. The snow began during the early morning hours on the 21st before ending by early afternoon. Clayton and Springdale picked up six inches of accumulation, with four inches reported in Chewelah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 21, 1:55 AM PST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 21, 1:55 AM PST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
255 AM PDT FRI MAR 21 2008

.SYNOPSIS...A COLD FRONT WILL PASS THROUGH THE INLAND NORTHWEST
TODAY BRINGING A CONTINUATION OF COOL AND UNSETTLED WEATHER.
CONDITIONS WILL STABILIZE OVERNIGHT AS AN UPPER LEVEL RIDGE BUILDS OVER
THE REGION. THE RIDGE WILL PROVIDE DRY WEATHER THROUGH SATURDAY
NIGHT AND THEN ANOTHER COOL WEATHER SYSTEM WILL MOVE OVER THE AREA
ON SUNDAY.

&&

.DISCUSSION...
TODAY AND TONIGHT...MAIN FEATURE FOR EARLY THIS MORNING WILL BE
ELONGATED COLD FRONT SPRAWLING FROM A DEEP LOW OVER THE GULF OF
ALASKA TOWARD THE LEWISTON AREA. 06Z AND 00Z MODELS CONTINUE TO
DEAL WITH THE FEATURE REASONABLY AND BOTH THE GFS AND NAM SUGGEST
THAT IT WILL EXIT THE NE CORNER OF OUR CWA AROUND 18Z THIS
MORNING. FRONTOGENETIC FORCING ALONG THE BOUNDARY WAS THE PRIMARY
FORCE DRIVING THE PRECIPITATION THIS MORNING AND IF THE MODELS ARE
CORRECT THIS SHOULD WEAKEN STEADILY AS THE FRONT CONTINUES ITS
EASTWARD PUSH. MAIN CONCERN THIS MORNING IS THE FRONT HANGING UP
OVER THE NE CORNER OF THE CWA AS THE PUSH OF DRIER
AIR...ASSOCIATED WITH THE TRAILING TROF HAS A MUCH STRONGER PUSH
OVER SOUTHERN WA AND NORTHERN OR. THIS ALLOWS THE FRONTAL
STRUCTURE TO TAKE ON A TROWAL SIGNATURE MAINLY NORTH OF A LINE
FROM CHEWELAH TO SANDPOINT. CROSS SECTIONAL ANALYSIS THROUGH THIS
FEATURE SUGGESTS GOOD ASCENT THROUGH THE DENDRITIC LAYER WHICH
INDICATES THE POTENTIAL FOR SIGNIFICANT SNOW. THE VERTICAL MOTIONS
WILL BE FURTHER AIDED BY DECENT OROGRAPHIC ASCENT AND A CONDITIONALLY
UNSTABLE AIRMASS UP TO NEARLY 550 MBS. THIS BEING SAID THERE IS A
POTENTIAL FOR ISSUING SNOW ADVISORIES FOR THIS AREA...BUT SUSPECT
THE COVERAGE WILL BE TOO LIMITED WHILE VALLEY TEMPS COULD REMAIN
JUST A BIT TOO WARM TO ALLOW FOR SIGNIFICANT ACCUMULATIONS. THE
TROWAL WEAKENS SIGNIFICANTLY BY 21Z.

ACROSS THE REMAINDER OF THE REGION...THE MAIN WEATHER OF
CONSEQUENCE WILL BE THE THREAT OF POST FRONTAL SHOWERS. UNLIKE
YESTERDAY...THE POTENTIAL INSTABILITY WILL BE QUITE A BIT
SHALLOWER AS A SHORTWAVE RIDGE BUILDS IN FROM THE WEST DURING THE
AFTERNOON. EVEN SO...MODEL SOUNDINGS AND CROSS SECTIONS STILL
INDICATE THAT SHALLOW CONVECTION COULD INITIATE SOME SHOWERS THIS
AFTERNOON...ESPECIALLY OVER THE EASTERN THIRD OF THE CWA.

FOR TONIGHT...SHORTWAVE RIDGING WILL STEADILY BUILD OVER THE INLAND
NW. THIS WILL RESULT IN MUCH DRIER CONDITIONS WITH COOL MIN TEMPS
EXPECTED ACROSS THE ENTIRE CWA. THE MAIN QUESTION IS WILL THE
CIRRUS ASSOCIATED WITH THE INCOMING RIDGE BE ENOUGH TO KEEP TEMPS
UP THROUGH THE NIGHT. GIVEN POSITIONING OF THE RIDGE RIGHT OVER
THE CASCADES BY 12Z SAT...WE SUSPECT THE ANSWER WILL BE NO. THUS
LOOK FOR MOST MIN TEMPS IN THE 20S WITH SOME TEENS POSSIBLE IN THE
NE VALLEYS. FX

SATURDAY TO SUNDAY NIGHT...THE PREDOMINANT RIDGE OVER THE WEST AT
THE START OF THIS PERIOD IS WEAKENED AND DRIVEN EAST...AS A MODEST
SYSTEM BREAKS ACROSS THE PACIFIC NORTHWEST FROM THE GULF OF AK
TROUGH. MODEL AGREEMENT/CONSISTENCY IS REASONABLY GOOD...THOUGH
THE 00Z RUN OF THE GFS LOOKS A SMIDGEN SLOWER (MAYBE 3-6 HRS) THAN
THE 12/18Z RUNS AND THE NAM CONTINUES TO HOLD ONTO PREVIOUS
TIMING. SATURDAY...HIGH PRESSURE STILL DOMINATES. ASIDE FROM SOME
PATCHY MORNING FOG ACROSS THE NE VALLEYS...BENIGN WEATHER IS
EXPECTED. LOOK FOR MAINLY HIGH CLOUDS TO INCREASE THROUGH THE DAY
AS THE NEXT SYSTEM APPROACHES. SATURDAY NIGHT TO SUNDAY NIGHT...A
WARM FRONT LIFTS THROUGH THE AREA EARLY THIS PERIOD BEFORE A COLD
FRONT PUSHES THROUGH. AS INDICATED IN A PRIOR AFD...THERE DOES NOT
APPEAR TO BE SIGNIFICANT RISK FOR PRECIP WITH THE WARM FRONT.
ASIDE FROM THAT WHICH LEADS TO THE HIGH CLOUDS...MODELS SHOW THE
DEEPER MOISTURE AND SIGNIFICANT LIFT REMAINING NEAR THE COLD
FRONT. THE COLD FRONT PUSHES ON THE WA COAST LATE SATURDAY NIGHT
AND ON THE WA/ID BORDER TOWARD NOON TO MID AFTERNOON
SUNDAY...BEFORE TAKING ON A MORE EAST-WEST ORIENTATION AND SLOWING
OVER THE FAR SOUTHEAST CWA SUNDAY NIGHT. ALL THIS GOES TO BRING
AN INCREASE IN PRECIP ACROSS THE CASCADES THROUGH OKANOGAN
HIGHLANDS LATE SATURDAY NIGHT INTO SUNDAY MORNING...AND INTO MUCH
OF THE THE EASTERN CWA IN THE AFTERNOON. BY SUNDAY EVENING/SUNDAY
NIGHT...THE PRECIP WINDS DOWN ACROSS THE WESTERN AND NORTH-CENTRAL
CWA. THE PRECIP RISK REMAINS HIGH ACROSS MUCH OF THE EAST AND
SOUTHEAST CWA...BEFORE THE FOCUS SHIFTS TO FAR SOUTHEAST CWA
TOWARD MIDNIGHT.

THE COLD FRONT IS LEAD BY A SOUTHEAST FLOW IN THE SFC-800 MB
LAYER...PROVIDING SOME UP-SLOPING AND COLD AIR DAMMING NEAR
CASCADES SATURDAY NIGHT AND EARLY SUNDAY. THIS WILL BRING THE
POTENTIAL FOR ACCUMULATING SNOWS ACROSS THE CASCADES THROUGH
OKANOGAN VALLEY AND HIGHLANDS. THERMAL PROFILES ALSO SUGGEST A
POTENTIAL FOR SNOWS DOWN TO VALLEY FLOORS ACROSS NE WA AND THE NRN
IDAHO PANHANDLE. SOUTH AND SOUTHEAST OF HERE...WET- BULB ZERO
HEIGHTS SUGGEST PRECIP-TYPE SATURDAY NIGHT/SUNDAY MORNING WOULD BE
SNOW OR A RAIN/SNOW MIX ALONG AND NORTH OF LINE FROM PULLMAN TO
SPRAGUE TO EPHRATA. BUT WITH THE MIX POTENTIAL AND SOUTH TO
SOUTHEAST FLOW SNOW MAY NOT BE ABLE TO EFFECTIVELY ACCUMULATE ON
ROAD SURFACES. BY AFTERNOON THE MAIN SNOW OR RAIN/SNOW MIX
RETREATS INTO THE CASCADES AND NORTHERN MTN ZONES AND SOUTH OF
THERE IN THE MTNS ABOVE 4000-5000 FEET. THEN BY SUNDAY NIGHT THE
SNOW LEVELS LOWER TO MOST VALLEY FLOORS...SAVE FOR THE SOUTHERN
CWA WHERE SNOW LEVELS LINGER NEAR 2000-3000 FEET. AT THIS CURRENT
TIME SNOW AMOUNTS DO NOT LOOK TO WARRANT ANY HIGHLIGHTS.

LASTLY THE INCOMING SYSTEM WILL BRING THE POTENTIAL FOR SOME
BREEZY TO LOCALLY WINDY CONDITIONS. GFS/NAM CONTINUE TO INDICATE
TIGHTENING GRADIENTS AND INCREASES WINDS ACROSS THE SOUTHEAST CWA
(CAMAS PRAIRIE TOWARD THE LOWER PALOUSE) WITH THE SOUTHEAST FLOW.
ATTM WINDS STILL ARE FORECAST BELOW ADVISORY LEVEL...BUT WILL NEED
BE MONITORED. AS THE SYSTEM COMES THROUGH ON SUNDAY AND THE WIND
GAIN AN INCREASINGLY SOUTHWEST COMPONENT...THE GRADIENTS AND WINDS
ALSO INCREASE THROUGH THE BASIN INTO THE SPOKANE/CDA AREA. WINDS
START TO SLACKEN SUNDAY NIGHT.

MONDAY THROUGH THURSDAY...WEAK AND DIRTY SHORT-WAVE RIDGING
DEVELOPS...BEFORE A COUPLE OTHER SHORT-WAVE TROUGHS MIGRATE
THROUGH THE WEST. MONDAY/MONDAY NIGHT...THE RISK FOR PRECIP
REMAINS IN THE SLIGHT TO CHANCE CATEGORY ACROSS THE CASCADES...
EASTERN MTN ZONES AND OVER THE FAR SOUTHEAST CWA (WHERE THE
FRONTAL BOUNDARY LINGERS).TUESDAY THROUGH THURSDAY...THE NEXT
SHORT-WAVE DISTURBANCES MOVE IN. TIMING AND TRACK REMAIN
SOMEWHAT IN QUESTION AT THIS POINT. LITTLE TO NO CHANGES MADE TO
THE FORECAST HERE...WITH POPS REMAINING AT LEAST SLIGHTLY ABOVE
CLIMO. TEMPERATURES REMAIN SLIGHTLY BELOW SEASONAL NORMS. /J

&&

.AVIATION...
THE TERMINAL FORECASTS FOR SPOKANE...PULLMAN...LEWISTON...AND
COEUR DALENE HAVE BEEN AMENDED TO DELAY THE ARRIVAL OF SNOW. A
QUICK BURST OF MODERATE SNOW IS EXPECTED TO ACCOMPANY THE PASSAGE
OF A COLD FRONT PRIOR TO SUNRISE. TEMPORARY IFR CONDITIONS WILL BE
POSSIBLE IN THE 10Z TO 14Z TIME PERIOD. PRIOR TO THE ARRIVAL OF
THE FRONT...SOME LIGHT SHOWERS WILL BE POSSIBLE...BUT VISIBILITIES
AND CEILINGS WILL NOT LIKELY HAVE A MAJOR IMPACT ON FLIGHT
OPERATIONS. STRONG MIXING BEHIND THE COLD FRONT WILL SCATTER LOW
CLOUDS QUICKLY BY 15Z. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        42  23  45  30  43  29 /  40  10   0   0  80  50
COEUR DALENE  41  23  46  29  44  30 /  70  10   0  10  90  60
PULLMAN        43  29  49  33  49  34 /  40  10   0   0  70  60
LEWISTON       49  30  55  37  55  37 /  20  10   0   0  20  50
COLVILLE       43  20  51  28  48  25 /  70  20  10  10  90  20
SANDPOINT      38  22  45  27  42  27 /  80  20   0   0  90  60
KELLOGG        38  25  46  28  48  30 /  80  20   0   0  90  80
MOSES LAKE     50  25  55  33  52  31 /  10   0   0  10  30  10
WENATCHEE      50  30  53  34  51  35 /   0   0   0  10  20  10
OMAK           50  22  52  30  49  24 /  10   0   0  20  70  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Mar 20, 4:55 AM PST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
555 AM PDT THU MAR 20 2008

IDZ001>004-026-027-WAZ031>038-041>044-211300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
555 AM PDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
March 21, 3:00 AM PST to 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85676.